Oregon, 2003High Wind in Oregon, December 23, 2003
December 23, 2003 · NWS PDT · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 23, 4:00 AM PST, 1 hour 7 minutes earlier.
Area forecast discussion, Dec 23, 4:00 AM PST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION...CORRECTED 2ND PARAGRAPH
NATIONAL WEATHER SERVICE PENDLETON OREGON
400 AM PST TUE DEC 23 2003
.SHORT TERM...TODAY THROUGH CHRISTMAS DAY...THE TWO MAIN WEATHER
CONCERNS THIS MORNING ARE DENSE FOG ACROSS PARTS OF THE AREA AND
HIGH WINDS IN THE GRANDE RONDE VALLEY.
CURRENT WATER VAPOR IMAGERY IS SHOWING A WEAKENING AND SPLITTING
PACIFIC WEATHER SYSTEM APPROACHING THE WEST COAST...WITH ANOTHER
SYSTEM RACING QUICKLY BEHIND IT. EXPECT MOISTURE FROM THE FIRST
SYSTEM TO CROSS THE CASCADES LATE THIS MORNING AND INTO THE
AFTERNOON HOURS. ONLY LIGHT AND SPOTTY PRECIPITATION IS EXPECTED
WITH THIS SYSTEM...WITH THE GREATEST PRECIPITATION CHANCES ALONG THE
EAST SLOPES OF THE SOUTHERN WASHINGTON CASCADES...THE YAKIMA AND
KITTITAS VALLEYS...AND CENTRAL AND NORTH CENTRAL OREGON. THE SYSTEM
SHOULD ACT TO LIFT THE LOW CEILINGS WHICH ARE CURRENTLY PRODUCING
LOCAL DENSE FOG IN CENTRAL AND NORTH CENTRAL OREGON...AND IN THE
HIGHER ELEVATIONS OF THE YAKIMA AND KITTITAS VALLEYS...AS WELL
ELEVATIONS BETWEEN 1500-3000 FEET IN THE BLUE MOUNTAIN FOOTHILLS AND
THE COLUMBIA BASIN. THUS...THE DENSE FOG ADVISORY WILL LIKELY BE
EXTENDED FOR THE AFOREMENTIONED AREAS THROUGH NOON TODAY. THIS
SYSTEM IS ALSO INCREASING PRESSURE GRADIENTS ACROSS THE GRANDE RONDE
VALLEY. THESE GRADIENTS WILL CONTINUE TO INCREASE THROUGH EARLY
THIS MORNING...AND THEN BEGIN TO SUBSIDE. THUS...WILL CONTINUE WITH
THE HIGH WIND WARNING THROUGH 6 AM PDT.
ANOTHER SYSTEM IMMEDIATELY BEHIND ITS HEELS WILL MOVE THROUGH THE
AREA LATE TONIGHT AND ON WEDNESDAY. THE MAIN CONCERN WITH THIS
SYSTEM WILL BE INCREASING PRESSURE GRADIENTS OVER THE GRANDE RONDE
VALLEY...AS WELL AS A SHALLOW COLD POOL CURRENTLY OVER THE FOOTHILLS
OF THE BLUE MOUNTAINS. WITH TODAY/S SYSTEM RATHER WEAK...THE COLD
AIR WILL LIKELY NOT BE SCOURED OUT. THUS...SOME FREEZING RAIN IS
POSSIBLE TONIGHT...MAINLY BETWEEN THE ELEVATIONS OF 1500 TO 3000
FEET. THE FREEZING RAIN THREAT SHOULD END BY WEDNESDAY AFTERNOON AS
INCREASED MIXING SCOURS OUT THE COLD POOL. PRESSURE GRADIENTS
ACROSS THE GRANDE RONDE VALLEY WILL ONCE AGAIN INCREASE OUT AHEAD OF
THIS SYSTEM. THUS...A HIGH WIND WATCH MAY BE ISSUED LATER THIS
MORNING FOR THE GRANDE RONDE VALLEY.
A COOL UPPER TROUGH WILL SETTLE INTO THE AREA WEDNESDAY NIGHT AND ON
CHRISTMAS DAY. SNOW LEVELS WILL LOWER TO AROUND 1000-1500 FEET ON
CHRISTMAS. HOWEVER...ANY ACCUMULATIONS WILL LIKELY BE OVER THE
CENTRAL AND NORTHEAST MOUNTAINS OF OREGON AND IN THE BLUE MOUNTAINS
IN WASHINGTON. WOLF
.LONG TERM...THURSDAY NIGHT THROUGH MONDAY...AN UNSETTLED WEATHER
PATTERN WILL PREVAIL OVER THE PACIFIC NORTHWEST WITH SNOW LEVELS
RATHER LOW. AN UPPER LEVEL SHORT WAVE WILL MOVE THROUGH THE REGION
THURSDAY NIGHT FOR A CHANCE OF PRECIPITATION...MAINLY AS SNOW. THE
REGION WILL SEE A BREAK IN PRECIPITATION ON FRIDAY AS WE WILL BE
BETWEEN WEATHER DISTURBANCES. THEN A FAST MOVING DISTURBANCE WILL
MOVE ACROSS THE FORECAST AREA ON SATURDAY FOLLOWED BY ANOTHER...
STRONGER...UPPER LEVEL SHORT WAVE ON SATURDAY NIGHT WITH A WARM
FRONT FAST ON ITS HEELS MOVING ACROSS THE REGION FOR A CHANCE OF
SNOW ON SUNDAY AND SUNDAY NIGHT. ANOTHER SHORT WAVE TROUGH WILL MOVE
INTO THE REGION LATE MONDAY BRINGING A CHANCE OF SNOW MONDAY NIGHT.
POLAN
&&
.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 38 32 45 / 20 40 60
WALLA WALLA 38 33 45 / 20 40 60
TRI-CITIES 42 37 45 / 20 40 60
YAKIMA 38 33 40 / 40 50 70
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING THROUGH 6 AM TODAY FOR THE GRANDE RONDE
VALLEY.
DENSE FOG ADVISORY THROUGH 12 PM TODAY FOR PORTIONS OF
NORTHEAST AND CENTRAL OREGON BETWEEN 1500 AND 3000 FEET.
WA...DENSE FOG ADVISORY THROUGH 12 PM TODAY FOR PORTIONS OF
SOUTHEAST WASHINGTON BETWEEN 1500 AND 3000 FEET.
&&
86Hazardous weather outlook, Dec 23, 5:00 AM PST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PST TUE DEC 23 2003
ORZ041>044-046>050-WAZ024>028-030-241300-
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
PATCHY DENSE FOG WILL CONTINUE THROUGH THIS MORNING ACROSS MAINLY
THE HIGHER ELEVATIONS OF THE LOWER COLUMBIA BASIN...AND THE YAKIMA
AND KITTITAS VALLEYS. A WEAK SYSTEM WILL MOVE INLAND THIS AFTERNOON
BRINGING ISOLATED SHOWERS TO MOST OF THE AREA. THE ONE EXCEPTION
WILL BE IN THE KITTITAS VALLEY AND THE EAST SLOPES OF THE SOUTHERN
WASHINGTON CASCADES WHERE LIGHT SNOW ACCUMULATIONS OF UP TO AN INCH
CAN BE EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
A SERIES OF DISTURBANCES WILL AFFECT THE AREA THROUGH THE PERIOD.
SNOW LEVELS WILL START OFF RATHER HIGH ON WEDNESDAY...AND THEN FALL
TO 1000-1500 FEET ON CHRISTMAS DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ045-WAZ029-241300-
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FOOTHILLS OF THE BLUE
MOUNTAINS.
.DAY ONE...TODAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
PATCHY DENSE FOG WILL CONTINUE THROUGH THIS MORNING MAINLY ABOVE
1500 FEET ACROSS THE FOOTHILLS OF THE BLUE MOUNTAINS. A WEAK SYSTEM
WILL MOVE INLAND THIS AFTERNOON BRINGING ISOLATED SHOWERS TO MOST OF
THE AREA. THE ONE EXCEPTION WILL BE IN THE KITTITAS VALLEY AND THE
EAST SLOPES OF THE SOUTHERN WASHINGTON CASCADES WHERE LIGHT SNOW
ACCUMULATIONS OF UP TO AN INCH CAN BE EXPECTED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
AN UPPER LEVEL TROUGH WILL SWING THROUGH THE AREA LATE TONIGHT AND
EARLY WEDNESDAY MORNING. A SHALLOW LAYER OF COLD AIR WILL LIKELY
STILL BE IN PLACE AT THE ONSET OF THE PRECIPITATION. THIS WILL
RESULT IN A CHANCE OF BOTH RAIN AND FREEZING RAIN. A SERIES OF
DISTURBANCES WILL CONTINUE TO AFFECT THE AREA THROUGH THE
WEEKEND...WITH SNOW LEVELS LOWERING TO 1000-1500 FEET ON CHRISTMAS
DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Grand Ronde Valley
- When
- December 23, 5:07 AM PST to 6:52 AM PST
- Where
- Grand Ronde Valley forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 45.310, -118.009 (the zone’s center; the record gives no point)
South winds sustained at 41 MPH were recorded by an automated weather station at the base of Ladd canyon.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Oregon, December 23 to 24, 200377 kt wind · 5 events
- Strong Wind in California, December 23, 2003$3,000 · 3 events
- Flooding in Missouri, December 23, 20032 events
- Storm Surge in California, December 23 to 24, 20032 events
- Heavy Snow in Washington, December 23 to 24, 20032 events
- Marine Thunderstorm Wind in Gulf of Mexico, December 23, 20031 event
- High Wind in California, December 23, 200359 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331723.